Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Nashville, TN

April 11, 2011Cumberland County, Van Buren County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 11, 2011, 7:53 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2011, 7:53 PM CDT (00:53 UTC)
Expired
Apr 11, 2011, 8:18 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Van Buren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS54 KOHX 120053
SVROHX
TNC035-175-185-120130-
/O.NEW.KOHX.SV.W.0074.110412T0053Z-110412T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
753 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 751 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM SPENCER TO
  CAGLE...AND WERE MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRAB ORCHARD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3582 8476 3583 8480 3577 8489 3575 8499
      3577 8504 3576 8524 3572 8526 3557 8541
      3555 8545 3555 8549 3556 8549 3582 8551
      3600 8472 3591 8467
TIME...MOT...LOC 0054Z 254DEG 47KT 3576 8540 3546 8544

$$

FORECASTER:13
1 follow-up statement
328 
WWUS54 KOHX 120118
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT MON APR 11 2011

TNC035-175-185-120128-
/O.CAN.KOHX.SV.W.0074.000000T0000Z-110412T0130Z/
WHITE TN-CUMBERLAND TN-VAN BUREN TN-
818 PM CDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN...SOUTHERN
CUMBERLAND AND SOUTHEASTERN WHITE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 3582 8476 3583 8480 3577 8489 3575 8499
      3577 8504 3576 8524 3572 8526 3557 8541
      3555 8545 3555 8549 3556 8549 3582 8551
      3600 8472 3591 8467
TIME...MOT...LOC 0118Z 253DEG 48KT 3585 8502 3555 8506

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:44 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 11, 7:44 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
744 PM CDT MON APR 11 2011

.UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT THE REMOVAL OF THE
FOLLOWING FIVE COUNTIES FROM TORNADO WATCH 131...CANNON...COFFEE...
MACON...SMITH...AND TROUSDALE.
&&

.PREV DISCUSSION.../ISSUED 719 PM CDT MON APR 11 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT THE REMOVAL
OF THE FOLLOWING FOUR COUNTIES FROM TORNADO WATCH 131...
BEDFORD...MARSHALL...RUTHERFORD...AND WILSON COUNTIES.

PREV DISCUSSION.../ISSUED 652 PM CDT MON APR 11 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT THE REMOVAL
OF THE FOLLOWING FIVE COUNTIES FROM TORNADO WATCH 131...
DAVIDSON...GILES...MAURY...SUMNER...AND WILLIAMSON.

PREV DISCUSSION.../ISSUED 633 PM CDT MON APR 11 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT REMOVAL OF TORNADO
WATCH 131 FROM LEWIS AND LAWRENCE COUNTIES.

PREV DISCUSSION.../ISSUED 612 PM CDT MON APR 11 2011/

UPDATE...FOR 0OZ AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
EXPECTING SHWRS/TSTMS TO CONTINUE MOVING NEWD ACROSS MID STATE
THRU 12/03Z. SEVERAL ADMS POSSIBLE THRU 12/24Z. SOME SVR TSTMS
POSSIBLE CSV BETWEEN 00Z-01Z ON LEADING EDGE OF LINE...PROVIDING
A TEMPORARY WIND GUST POTENTIAL IN EXCESS OF 50 KTS AT CSV...
BUT WITH THIS BEING SHORT LIVED AT BEST...WILL NOT SPECIFICALLY
MENTION IN CSV TAF. OTHERWISE...EXPECT GRADUAL DECREASE IN
CLOUDINESS AFTER 12/12Z...WITH RIDGING INFLUENCES BUILDING
INTO THE MID STATE THRU 12/24Z. WIND DIRECTION WILL MOVE
FROM THE SW TO NW-N THRU PERIOD...BUT GUSTS TO 30KT POSSIBLE
AS THESE STRONG RIDGING INFLUENCES BUILD ACROSS THE MID STATE.

PREV DISCUSSION.../ISSUED 545 PM CDT MON APR 11 2011/

UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT
TORNADO WATCH NUMBER 131 IN EFFECT UNTIL MIDNIGHT.

PREV DISCUSSION.../ISSUED 240 PM CDT MON APR 11 2011/

DISCUSSION...
SCATTERED NON SEVERE CONVECTION ONGOING ACROSS ROUGHLY THE NW HALF
OF THE MID STATE. INSTABILITY PARAMETERS HOWEVER...ARE ON THE
UPSWING ACROSS THE SE. STRONGER STORMS NOW PARALLEL TO THE MS RIVER.
THUS...CONVECTION POTENTIAL IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON AS INSTABILITIES INCREASE.

GRADIENT WINDS EXPECTED TO CONTINUE TO DECREASE THIS AFTERNOON.
THUS...I WILL PULL THE PLUG AND TERMINATE THE WIND ADVISORY JUST
BEFORE 4 PM. AS FOR THE WATCH...WILL OPT TO KEEP IT GOING AS THE
STRONGEST CONVECTION IS STILL TO OUR WEST.

OTW...FOR TONIGHT...CATEGORICAL POPS ARE PENCILED IN FOR NOW AS THE SHOWER
AND TSTM THREAT CONTINUES THROUGH THE LATE AFTERNOON. NOT EXPECTING
THE FROPA TO OCCUR UNTIL AROUND 00Z THIS EVENING. UPPER TROUGH IS
RATHER PRONOUNCED SO SOME POST FRONTAL MOISTURE IS APPARENT...WITH A
PERIOD OF SHOWERS EXPECTED LATE TONIGHT.

PARTIAL CLEARING EXPECTED TUES MORNING WITH A RETURN TO MOSTLY CLEAR
SKIES IN THE AFTERNOON. ASSOCIATED SFC HIGH TO BE LOCATED IN CLOSE
PROXIMITY AROUND 12Z WED. THUS...WILL SEE COOLER TEMPS WITH LOWS
GENERALLY 40 TO 45 DEGREES...UPPER 30S PLATEAU. SFC HIGH TO MOVE
EAST BY THU AFTERNOON WITH HIGH TEMPS BACK UP TO ABOVE NORMAL.

IN THE EXT FCST...UPPER LOW TO DEVELOP OVER THE NATIONS INTERIOR BY
WEEK'S END. THIS FEATURE WILL CLOSE OFF AND THEREBY CREATE A RATHER
NON PROGRESSIVE PATTERN FOR OUR AREA. WE'LL FINALLY GET A FROPA AND
PRE FRONTAL FROPA THROUGH HERE THIS WEEKEND. WILL THEREFORE INCLUDE
A CHANCE OF SHOWERS AND TSTMS FOR THU NT INTO FRIDAY.

HEIGHTS TO REMAIN SUPPRESSED INTO EARLY NEXT WEEK WITH SLIGHTLY
BELOW NORMAL TEMPS EXPECTED. WE'LL THROW IN A LOW CHANCE OF SHOWERS
FOR NEXT MONDAY AS A WEAK BOUNDARY SLIDES OUR WAY.

AGAINST THE MEX GUIDANCE...WILL UNDERCUT MAX TEMPS FOR THE LATTER
PORTION OF THE EXT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 11, 5:24 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT MON APR 11 2011

TNZ007>011-027>034-058>066-075-077>080-093>095-121000-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

AS SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS LOCATIONS GENERALLY
ALONG AND EAST OF A HOHENWALD TO PORTLAND LINE...ISOLATED TORNADOES
...HAIL OF ONE INCH IN DIAMETER OR LARGER...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WILL BE POSSIBLE
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ005-006-022>026-056-057-121000-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-
PERRY-HICKMAN-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Apr 11, 6:13 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   TRAINED SPOTTER

            IN THE COMMUNITY OF LITTLELOT...2 INCH DIAMETER TREES
            DOWN AND SMALL OUTBUILDING DAMAGED.

&&

21
Local storm report, Apr 11, 6:18 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MOUNT JULIET            36.21N 86.52W
04/11/2011  E0.75 INCH       WILSON             TN   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED AT PROVIDENCE PLACE.

&&

21
Special weather statement, Apr 11, 7:33 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT MON APR 11 2011

TNZ032-064>066-078>080-120115-
CUMBERLAND-DEKALB-GRUNDY-PUTNAM-VAN BUREN-WARREN-WHITE-
733 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DEKALB...GRUNDY...
PUTNAM...VAN BUREN...WARREN AND WHITE COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MCMINNVILLE TO TRACY CITY...MOVING NORTHEAST AT 55 MPH.

PEOPLE IN EASTERN WARREN...GRUNDY...SOUTHEASTERN DEKALB...
SOUTHEASTERN PUTNAM...VAN BUREN...WESTERN CUMBERLAND AND WHITE
COUNTIES...INCLUDING THE CITIES OF MCMINNVILLE...TRACY CITY...
GRUETLI-LAAGER...SPARTA AND SPENCER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

13
Local storm report, Apr 11, 7:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     LINDEN                  35.61N 87.84W
04/11/2011                   PERRY              TN   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 412 NEAR LINDEN

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   LAW ENFORCEMENT

            TREE DOWN ALONG HWY 230

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   TRAINED SPOTTER

            IN THE COMMUNITY OF LITTLELOT...2 INCH DIAMETER TREES
            DOWN AND SMALL OUTBUILDING DAMAGED.

0520 PM     HAIL             4 S NASHVILLE           36.11N 86.78W
04/11/2011  E0.88 INCH       DAVIDSON           TN   AMATEUR RADIO

            NICKEL HAIL AT THOUSAND OAKS

0545 PM     HAIL             MOUNT JULIET            36.21N 86.52W
04/11/2011  E0.75 INCH       WILSON             TN   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED AT PROVIDENCE PLACE.

&&

31
Local storm report, Apr 11, 7:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SE MCMINNVILLE        35.65N 85.73W
04/11/2011                   WARREN             TN   PUBLIC

            SEVERAL TREES WERE DOWNED AND SHINGLES WHERE BLOWN OF
            SEVERAL HOMES IN SMARTT.

&&

31
Local storm report, Apr 11, 7:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
751 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     4 SE MCMINNVILLE        35.65N 85.73W
04/11/2011                   WARREN             TN   PUBLIC

            SEVERAL TREES WERE DOWNED AND SHINGLES WHERE BLOWN OF
            SEVERAL HOMES IN SMARTT.

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:35 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Grundy, Van Buren, Warren, White25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.